MAUDE Adverse Event Report: NUVASIVE INC NUVASIVE MAXCESS LIGHT GUIDE; LIGHT, SURGICAL, FIBEROPTIC

NUVASIVE INC NUVASIVE MAXCESS LIGHT GUIDE; LIGHT, SURGICAL, FIBEROPTIC
Model Number 1025462
Medical Device Problem Code Malposition of Device (2616)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/24/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No device malfunction was alleged, no device was returned for evaluation as it was discarded at the user facility.No images were provided so the complaint cannot be confirmed.Review of the reported event identified only one of the two fiber optic leads was utilized during the case.Additional information was received from attending representative indicating the facility's normal procedure calls for a protective holster to be utilized on the unused fiber optic lead to isolate it from contacting the patient field.The information received indicates this action was bypassed allowing the fiber optic cable to contact the drape and endotracheal tube, additionally noted the hospital provided light source was set at maximum and inconsistent with hospital procedure.Review of all the information provided suggests an unintended use error related to malpositioning of the device as the root cause.No additional investigation required.Labeling review: "warnings, cautions and precautions.Safety precautions must always be exercised when using electrical equipment to prevent operator/patient shock, fire hazard, or equipment damage.Fire hazard: do not drape or cover the light source or the maxcess and/or nts light cable while it is operating.Do not place the light cable on the drape while it is operating.Light sources use high intensity lamps, which produce heat as well as brilliant light.The high brightness produced by the light source and the light output of the light cable can cause serious burns.Do not place the cable end fitting on a drape while it is operating.Take precautions not to touch or disconnect the cable end fitting from the turret until the light source has been ¿shut down¿ for a period of time and allowed to cool.The cable fitting will remain hot immediately following shutdown, which can cause burns.Take precautions to not place and rest a hot cable end fitting and/or head light on a patient or allow the system to come in contact with un-protected hands or tissue.The entire system should be allowed to cool following use.Failure to do so can cause burns and/or tissue damage.Light source end of maxcess and/or nts light cable may be hot after an extended period of use." "pre-operative warnings the method of use for the instruments are to be determined by the user¿s experience and training in surgical procedures.Care should be used during surgical procedures to prevent damage to the devices and injury to the patient." "intra-operative warnings.The light source should be turned off when the light cables are removed from the retractor to prevent damage to the surgical drape." "method of use if there is any doubt or uncertainty concerning the proper use of instruments please contact nuvasive customer service.Install appropriate light source adapter supplied with the nuvasive retractor system (e.G., maxcess access system).Step 9: turn on and adjust light source to an acceptable illumination level." discarded at user facility.
 
Event or Problem Description
During an extreme lateral interbody fusion, the light cable burned the drape and the intubation tube directly underneath it, puncturing the tube.The anesthesiologist noticed the hole in the intubation tube and immediately reinserted a new tube into the nose.It is unclear at what point the drape and the tube were punctured.

Brand Name
NUVASIVE MAXCESS LIGHT GUIDE
Common Device Name
LIGHT, SURGICAL, FIBEROPTIC
Manufacturer (Section D)
NUVASIVE INC
7475 lusk blvd
san diego CA 92121
Manufacturer (Section G)
NUVASIVE INC
7475 lusk blvd
san diego CA 92121
Manufacturer Contact
geoff gannon
7475 lusk blvd
san diego, CA 92121
MDR Report Key17065944
Report Number2031966-2023-00125
Device Sequence Number6094813
Product Code FST
UDI-Device Identifier00887517285690
UDI-Public887517285690
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K042034
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/05/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1025462
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/24/2023
Initial Report FDA Received Date06/05/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexPrefer Not To Disclose